Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 15, NWS Nashville, TN

September 3, 20224 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 3, 2022, 5:13 PM CDT for 4 counties in Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2022, 5:13 PM CDT (22:13 UTC)
Expired
Sep 3, 2022, 7:15 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 27 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WGUS54 KOHX 032213
FFWOHX
TNC021-037-147-165-040015-
/O.NEW.KOHX.FF.W.0015.220903T2213Z-220904T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
513 PM CDT Sat Sep 3 2022

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  East Central Cheatham County in middle Tennessee...
  Northwestern Davidson County in middle Tennessee...
  Southeastern Robertson County in middle Tennessee...
  West Central Sumner County in middle Tennessee...

* Until 715 PM CDT.

* At 513 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Goodlettsville, White House, Millersville, 
  Greenbrier, Coopertown, Ridgetop, Cross Plains, Joelton and Beaman 
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3632 8704 3660 8666 3647 8659 3635 8672
      3629 8679 3621 8698

FLASH FLOOD...RADAR INDICATED

$$

Whitehead

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 1:52 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 3, 1:52 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
152 PM CDT Sat Sep 3 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 110 PM CDT Sat Sep 3 2022

Our main concern continues to be the potential for localized
flash flooding as periods of showers and thunderstorms impact
Middle Tennessee through this weekend. The showers and storms are
developing in a soupy air mass ahead of a near stationary low
pressure system over the Mid Ms Valley. The low pressure is
sandwiched between high pressure systems over the western states
and the Atlantic. This stagnant showery pattern will continue for
several days, and probably throughout the entire week ahead.

Last night, some areas received very heavy rainfall. Storms persisted
for hours across the Maury County area with some spots north of
Columbia picking up over 7 inches of rainfall! Other heavy pockets
of heavy rain occurred around Smyrna, just south of Lebanon, and
up across Hartsville. Thankfully we have not heard of any
widespread major flooding issues so far. The ingredients for
heavy rainfall will stay with us through at least Sunday and
probably into Monday as well. Precipitable water values will hover
around 2 inches, which is above 90th percentile and above 150
percent of normal. The air will be unstable with peak cape values
in the 1000-2000 J/kg range each afternoon, with a decent amount
of cape lingering throughout the night as well. The cape will be
vertically distributed within a deep and very warm cloud layer,
resulting in very efficient rainfall production. This means some
storms could produce more than 2 or 3 inch per hour rainfall
rates! At this time, we are not posting a flood headline with
flooding potential expected to be localized, but that may change
depending on rainfall trends, new model data, and collaboration
with surrounding weather offices.

This afternoon, showers and storms were blossoming, and this trend
will continue through late afternoon and evening. In addition to
the heavy rain potential, sudden development of lightning will be
a threat to outdoor activities. Please seek shelter right away
when storms approach. A few storms may produce gusty winds over
40mph this afternoon and evening, but we do not expect a lot of
severe weather from this pattern.

Sunday will bring similar trends with on and off showers and
storms peaking in the afternoon and evening.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 110 PM CDT Sat Sep 3 2022

The unsettled pattern with showers and storms will continue for
Labor Day and beyond. The local flood risk may lessen after Labor
Day as the main moisture axis shifts around and the low pressure
system weakens a little. Still, there will be high chances for
rain throughout the week, mainly during the afternoon and early
evening hours. The muggy air will keep overnight lows from falling
much, but mainly cloudy and showery days will tend to keep high
temperatures a few degrees below normal.

Many locations will have 2 to 3 inches of rain through the next 7
days, but locally heavier amounts over 5 inches are certainly
possible, and much of that local heavy rain will fall within the
next 48 hours.

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Sat Sep 3 2022

Scattered thunderstorms could impact the terminals this afternoon
through overnight. Models are favoring CKV this afternoon and
BNA/MQY during the late afternoon and evening. Confidence isn't as
high at CSV, so only included VCTS there. Cigs Sunday morning
after 12z could drop to MVFR at BNA/CKV/MQY and IFR at CSV. Winds
will generally be out of the south around 5 kts unless an outflow
boundary this afternoon/evening temporarily turn winds as it moves
across a terminal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  83  71  83 /  90 100  80  80
Clarksville    70  84  70  84 /  80  90  60  60
Crossville     66  75  65  75 /  60 100 100  90
Columbia       70  83  69  83 /  90  90  70  70
Cookeville     69  80  68  79 /  70 100  80  90
Jamestown      66  78  65  75 /  60 100  90  90
Lawrenceburg   70  81  68  82 /  80  90  70  70
Murfreesboro   70  83  69  83 /  90 100  80  80
Waverly        68  83  68  83 /  80  90  50  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION.....Reagan
Hazardous weather outlook, Sep 3, 10:02 AM CDT, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1002 AM CDT Sat Sep 3 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-041515-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1002 AM CDT Sat Sep 3 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Localized flash flooding may occur late this afternoon through
tonight as showers and storms produce pockets of heavy rainfall.
A few storms may produce gusty winds over 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Localized flash flooding may occur Sunday through Monday as showers
and storms produce pockets of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Reports of unusually heavy rainfall or flooding should be relayed to
the National Weather Service in Nashville.

13

In the hours before

Special weather statement, Sep 3, 3:10 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
310 PM CDT Sat Sep 3 2022

TNZ005-006-032045-
Stewart TN-Montgomery TN-
310 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of northwestern
Montgomery and Stewart Counties through 345 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Rock, or 8 miles northeast of Dover, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dover, Clarksville, Big Rock, Cumberland City, Indian Mound and
Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3663 8780 3664 8777 3664 8741 3637 8759
      3638 8801 3640 8802
TIME...MOT...LOC 2009Z 263DEG 17KT 3656 8772

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Whitehead
Special weather statement, Sep 3, 3:32 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
332 PM CDT Sat Sep 3 2022

TNZ005-032115-
Stewart TN-
332 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of northwestern Stewart
County through 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dover, Big Rock and Land Between The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3666 8785 3663 8785 3664 8765 3635 8793
      3635 8798 3637 8800 3645 8806 3647 8805
      3649 8806 3652 8804 3658 8804 3668 8801
TIME...MOT...LOC 2032Z 194DEG 14KT 3653 8791

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Whitehead
Special weather statement, Sep 3, 3:40 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
340 PM CDT Sat Sep 3 2022

TNZ024-032115-
Humphreys TN-
340 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of central Humphreys
County through 415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hurricane Mills, or 11 miles south of Waverly, moving north at 15
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waverly, McEwen and Hurricane Mills.

This includes Interstate 40 between mile markers 142 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3613 8791 3609 8754 3605 8755 3592 8765
      3591 8766 3592 8768 3591 8770 3590 8771
      3587 8771 3589 8791
TIME...MOT...LOC 2040Z 191DEG 13KT 3593 8781

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:15 PM CDTAreal Flood AdvisoryOHXRutherford2 hr
Sep 2, 11:06 PM CDTAreal Flood AdvisoryOHXGiles, Marshall119 min
Sep 2, 11:16 PM CDTAreal Flood AdvisoryOHXMaury104 min
Sep 2, 11:55 PM CDTAreal Flood AdvisoryOHXMarshall, Maury68 min
Sep 3, 1:01 AM CDTAreal Flood AdvisoryOHXMarshall, Maury3 hr
Sep 3, 2:08 AM CDTFlash Flood WarningOHXMaury3 hr
Sep 3, 4:57 AM CDTAreal Flood AdvisoryOHXMaury2 hr
Sep 3, 1:58 PM CDTAreal Flood AdvisoryOHXCannon, DeKalb, Rutherford, Smith, Wilson3 hr
Sep 3, 2:43 PM CDTAreal Flood AdvisoryOHXMontgomery3 hr
Sep 3, 3:10 PM CDTSpecial Weather StatementOHXStewart35 min
Sep 3, 3:26 PM CDTAreal Flood AdvisoryOHXHickman3 hr
Sep 3, 3:32 PM CDTSpecial Weather StatementOHXStewart43 min
Sep 3, 3:38 PM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner3 hr
Sep 3, 3:40 PM CDTSpecial Weather StatementOHXHumphreys35 min
Sep 3, 3:43 PM CDTAreal Flood AdvisoryOHXStewart3 hr
Sep 3, 5:00 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Robertson3 hr
Sep 3, 5:43 PM CDTAreal Flood AdvisoryOHXRobertson2 hr
Sep 3, 6:27 PM CDTSpecial Weather StatementOHXRutherford33 min
Sep 3, 6:55 PM CDTAreal Flood AdvisoryOHXLewis, Maury3 hr

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.